Venous thromboembolism (VTE) has been linked to testosterone replacement products, including AndroDerm (testosterone patch). This complication occurs when venous blood clots get stuck in the lungs and clog vital blood vessels.
AndroDerm and Venous Thromboembolism (VTE)
The U.S. Food and Drug Administration (FDA) has warned that AndroDerm (testosterone patch) can increase a patient’s risk of venous thromboembolism (VTE), a life-threatening blood clot disorder.
According to the Safety Communication, all testosterone products are associated with VTE. Blood clots may be linked to polycythemia, a disorder in which the kidneys produce more red blood cells than normal. However, the FDA has received reports of VTE unrelated to polycythemia. VTE involves venous blood clots, which do not cause heart attack or stroke.
What is Venous Thromboembolism (VTE)?
Venous thromboembolism (VTE) is a life-threatening medical condition that combines deep vein thrombosis (DVT) and a pulmonary embolism (PE). The chain of events begins with a blood clot that forms in a deep vein, usually in the lower leg. This blood clot may grow to enormous size and obstruct circulation. It can also break off, travel to the lungs, and obstruct blood vessels.
About 50% of people who develop blood clots in the legs also suffer from post-thrombotic syndrome (PTS). This painful and debilitating long-term complication occurs when blood clots damage valves in veins in the legs, allowing fluids to pool in the feet. People with PTS may have chronic pain, leg swelling, redness, ulcers (sores), and infections. Compression stockings may help reduce the risk of PTS.
Symptoms of VTE
- Leg pain, tenderness
- Swelling (edema)
- Discoloration of the skin (redness, paleness, etc.)
- Chest pain that worsens with deep breaths
- Shortness of breath
- Rapid heartbeat
- Sweating excessively
- Coughing (may contain bloody sputum)